Opioid Overdose Prevention 101

Opioid overdose continues to be a major public health problem in the United States. It has contributed significantly to overdose deaths among those who use or misuse illicit and prescription opioids. In fact, all U.S. overdose deaths involving opioids (i.e., unintentional, intentional, homicide, and undetermined) increased to more than 42,000 deaths in 2016.

Download  SAMHSA Opioid Overdose Prevention Toolkit

WHAT ARE OPIOIDS?

Opioids include prescription medications used to treat pain such as morphine, codeine, methadone, oxycodone, hydrocodone, fentanyl, hydromorphone, and buprenorphine, as well as illegal drugs such as heroin and illicit potent opioids such as fentanyl analogs (e.g., carfentanil).

Opioids work by binding to specific receptors in the brain, spinal cord, and gastrointestinal tract. In doing so, they diminish the body’s perception of pain. However, opioids can also have an impact on other systems of the body, such as altering mood, slowing breathing, and causing constipation. Opioid receptor binding causes the signs and symptoms of overdose as well as the euphoric effects or “high” with opioid use.

HOW DOES OVERDOSE OCCUR?

A variety of effects can occur after a person takes opioids, ranging from pleasure to nausea and vomiting, severe allergic reactions (anaphylaxis), and overdose, in which breathing and heartbeat slow or even stop. Opioid overdose can be due to many factors. For example, overdose can occur when a patient deliberately misuses a prescription, uses an illicit opioid (such as heroin), or uses anopioid contaminated with other even more potent opioids (such as fentanyl).   Overdose can also occur when a patient takes an opioid as directed but the prescriber miscalculated the opioid dose, when an error was made by the dispensing pharmacist, or when the patient misunderstood the directions for use. It can also occur when opioids are taken with other medications—for example, prescribed medications such as benzodiazepines or other psychotropic medications that are used in the treatment of mental disorders—or with illicit drugs or alcohol that may have adverse interactions with opioids.

At particular risk are individuals who use opioids and combine them with benzodiazepines, other sedative hypnotic agents, or alcohol, all of which cause respiratory depression.

WHO IS AT RISK?

Anyone who uses opioids for long-term management of chronic pain is at risk for opioid overdose, as are individuals who use heroin or misuse prescription pain relievers.

Others at risk include those who:

  • Are receiving rotating opioid medication regimens (and thus are at risk for incomplete cross-tolerance).
  • Have been discharged from emergency medical care following opioid overdose.
  • Need opioid pain relievers, coupled with a suspected or confirmed substance use disorder or history of non-medical use of prescription opioids or use of illicit opioids.
  • Have completed opioid detoxification or are abstinent for a period of time (and presumably have reduced opioid tolerance and high risk of return to opioid use).
  • Have been recently released from incarceration and have a history of opioid use disorder or opioid misuse (and presumably have reduced opioid tolerance and high risk of return to opioid use)

Download  SAMHSA Opioid Overdose Prevention Toolkit